Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 31, NWS St. Louis, MO

July 8, 2024Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 8, 2024, 4:56 PM CDT for Jefferson County, Saint Louis County, Missouri. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2024, 4:56 PM CDT (21:56 UTC)
Expired
Jul 8, 2024, 8:00 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 28 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:06 PM CDTFLASH FLOOD1 Sw House Springs, MOMobile home community evacuated due to flooding on Indian Springs Rd.
Jul 8, 6:00 PM CDTFLASH FLOODHigh Ridge, MOMultiple water rescues.
Jul 8, 7:00 PM CDTFLASH FLOODHouse Springs, MOPictures on social media of flooding at the Northwest Valley Middle School.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WGUS53 KLSX 082156
FFWLSX
MOC099-189-090100-
/O.NEW.KLSX.FF.W.0031.240708T2156Z-240709T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
456 PM CDT Mon Jul 8 2024

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northwestern Jefferson County in east central Missouri...
  Southwestern Saint Louis County in east central Missouri...

* Until 800 PM CDT.

* At 456 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  St. Louis, Wildwood, University City, Ballwin, Kirkwood, Webster 
  Groves, Manchester, Creve Coeur, Clayton, Crestwood, Town and 
  Country, Eureka, Ellisville, Richmond Heights, Ladue, Sunset 
  Hills, Des Peres, Brentwood, Maplewood and Pacific.

This includes the following State Parks...
Route 66 State Park, Castlewood State Park and Sandy Creek Covered 
Bridge Historic Site.

This includes Interstate 44 in Missouri between exits 261 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3852 9068 3866 9044 3866 9030 3862 9031
      3860 9032 3859 9032 3858 9031 3857 9031
      3856 9030 3855 9028 3853 9028 3845 9043
      3828 9051 3832 9076 3842 9074 3849 9074

FLASH FLOOD...RADAR INDICATED

$$

Pfahler
2 follow-up statements
475 
WGUS73 KLSX 082305
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
605 PM CDT Mon Jul 8 2024

MOC099-189-090100-
/O.CON.KLSX.FF.W.0031.000000T0000Z-240709T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson MO-Saint Louis MO-
605 PM CDT Mon Jul 8 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR NORTHWESTERN JEFFERSON AND SOUTHWESTERN SAINT LOUIS COUNTIES...

At 605 PM CDT, Emergency management reported multiple water rescues 
in High Ridge. Between 1 and 3 inches of rain have fallen. 
Additional rainfall amounts up to 0.5 inches are possible in the 
warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  St. Louis, Wildwood, University City, Ballwin, Kirkwood, Webster 
  Groves, Manchester, Creve Coeur, Clayton, Crestwood, Town and 
  Country, Eureka, Ellisville, Richmond Heights, Ladue, Sunset 
  Hills, Des Peres, Brentwood, Maplewood and Pacific.

This includes the following State Parks...
Route 66 State Park, Castlewood State Park and Sandy Creek Covered 
Bridge Historic Site.

This includes Interstate 44 in Missouri between exits 261 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3852 9068 3866 9044 3866 9030 3862 9031
      3860 9032 3859 9032 3858 9031 3857 9031
      3856 9030 3855 9028 3853 9028 3845 9043
      3828 9051 3832 9076 3842 9074 3849 9074

FLASH FLOOD...OBSERVED

$$

Pfahler
561 
WGUS73 KLSX 090051 RRA
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
751 PM CDT Mon Jul 8 2024

MOC099-189-090101-
/O.EXP.KLSX.FF.W.0031.000000T0000Z-240709T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson MO-Saint Louis MO-
751 PM CDT Mon Jul 8 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR 
NORTHWESTERN JEFFERSON AND SOUTHWESTERN SAINT LOUIS COUNTIES...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3852 9068 3866 9044 3866 9030 3862 9031
      3860 9032 3859 9032 3858 9031 3857 9031
      3856 9030 3855 9028 3853 9028 3845 9043
      3828 9051 3832 9076 3842 9074 3849 9074

$$

Pfahler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 4:10 PM CDT, 46 minutes earlier. Its key messages:

  • Heavy rainfall is expected to move into the area late tonight and continue into Tuesday evening. The Flood Watch has been expanded to include much of the area with rainfall totals expected to reach 2 to 4 inches with locally higher amounts.
  • The main impacts from this event will be flash flooding along with rises along local rivers.
  • Scattered thunderstorms will continue into this evening with the potential for locally heavy rainfall and isolated damaging wind gusts over parts of southeast Missouri and southwest Illinois.
Area forecast discussion, Jul 8, 4:10 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
410 PM CDT Mon Jul 8 2024

.KEY MESSAGES...

- Heavy rainfall is expected to move into the area late tonight
  and continue into Tuesday evening. The Flood Watch has been
  expanded to include much of the area with rainfall totals
  expected to reach 2 to 4 inches with locally higher amounts.

- The main impacts from this event will be flash flooding along with
  rises along local rivers.

- Scattered thunderstorms will continue into this evening with the
  potential for locally heavy rainfall and isolated damaging wind
  gusts over parts of southeast Missouri and southwest Illinois.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 409 PM CDT Mon Jul 8 2024

Scattered thunderstorms will continue into this evening ahead of the
trough over the Plains in an environment where the MLCAPES are
between 1000-2000 J/kg with deep layer shear of 30-35 knots.  We
could still see a few wet microbursts through sunset.  Also concerned
about locally heavy rainfall given slow storm motions and PWATS
around 2" over southeast Missouri.

CAMS are showing a decrease in the activity by mid-late evening
before the rain shield associated with TS Beryl moves into the
southern part of the CWA after midnight tonight.  Latest track
forecast from NHC has been consistent moving the center across
southeast Missouri through far southern Illinois.  There will be
deformation band on the left side of as it becomes post-tropical
across eastern Missouri and southwest Illinois that will help focus
one band of heavy rainfall.  It still be a very efficient rainfall
producer with PWATS around 2 inches and deep warm cloud depths that
will cause prolonged moderate-heavy rainfall. The HREF is showing an
axis of 2 to 4 inches of rain from southeast Missouri from
Farmington to Litchfield with amounts locally higher than 5 inches.
I have expanded the flood watch to include central Missouri and east
central Missouri into southwest Illinois. I have included central
Missouri where the soils are already saturated and cannot tolerate
any additional heavy rainfall.

The heavy rain will end over the eastern CWA on Tuesday evening as
the Beryl races off to the east and a upper low lifts northeast into
the eastern Great Lakes late tomorrow night.  This will end the
chance for showers and thunderstorms from west to east late tomorrow
night.

Britt

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 409 PM CDT Mon Jul 8 2024

Mainly dry weather is expected mid-late week except from Thursday
when the trough will move across the area with near normal
temperatures. Mainly dry weather is expected to continue into next
weekend with temperatures climbing back above normal.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1244 PM CDT Mon Jul 8 2024

There remains the potential for scattered showers and
thunderstorms, primarily at STL/SUS/CPS that could affect the
terminals between 21-01Z. These thunderstorms could produce brief
downpours in heavy rain that could reduce ceilings and
visibilities to MVFR or possible IFR conditions. While there will
be a continued low chance for showers and thunderstorms, rain will
begin to overspread the area from the south with Tropical Storm
Beryl after 10-12Z with rain and MVFR conditions at
COU/JEF/STL/SUS/CPS and with IFR conditions at STL after 17Z.

Britt

&&

.HYDROLOGY...
Issued at 354 AM CDT Mon Jul 8 2024

Isolated flash flooding is possible in parts of southeast Missouri
and southwest Illinois late tonight through Tuesday night due to
persistent and efficient rainfall rates. Antecedent conditions are
not as favorable as further northwest as these locations largely
missed out on the heavier rainfall earlier this month. However,
there may be at least pockets of very heavy tropical rainfall that
overwhelms 3 or 6-hour flash flood guidance (2-3" and 3-4+"
respectively).

In addition to the potential flash flood threat in parts of
southeast Missouri and southwest Illinois late tonight through
Tuesday night, river flooding is also a concern. If the heavier axis
of rainfall does end up in these locations, both the mainstem
Missouri and Mississippi Rivers likely will not be impacted too
much. Any subsequent crest on the Missouri River is very likely
(>90%) to be below the previous crest on the latest HEFS guidance.
For the Mississippi River, most of the river is at or very near
crest. Some points may see their crests come up slightly, but not
significantly unless the track of the heavier rainfall axis were to
end up further northwest than currently forecast. The exception may
be Chester, which has a ~20% chance of moderate flooding over the
next week.

Basins that are most likely to be more directly impacted by the
remnants of Beryl include the Meramec, Big, Bourbeuse, and Black
River basins. Probabilities for minor flooding on the Meramec and
its tributaries are not particularly high due to slightly below
normal flows. However, if the heavy axis of rainfall sets up over
any of these basins, minor flooding odds would increase sharply. The
Black River at Annapolis has the best chance of seeing minor
flooding given the placement of the heavier rainfall axis.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 1 AM CDT Tuesday through Wednesday morning for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Moniteau MO-Montgomery MO-Osage MO-Reynolds MO-
     Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch from 1 AM CDT Tuesday through Wednesday morning for
     Bond IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 2:29 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
229 PM CDT Mon Jul 8 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
229 PM CDT Mon Jul 8 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are forecast through this evening. A few of
these storms may be strong to severe with damaging winds the main
threat.

Widespread moderate to heavy rain will move into southeast Missouri
late tonight where a flood watch is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain and the potential for flash flooding associated with the
remnants of Tropical Cyclone Beryl will spread across much of central
and eastern Missouri into southwest and south central Illinois on
Tuesday. Please refer to the Flood Watch for more details.

There is a chance of thunderstorms over parts of the area on
Wednesday, Thursday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Britt

In the hours before

Local storm report, Jul 8, 4:23 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
423 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     1 NE Eureka             38.51N 90.63W
07/08/2024                   St. Louis          MO   Trained Spotter

            Multiple trees blown down in strong winds.

&&
Local storm report, Jul 8, 4:32 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
432 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             1 SW House Springs      38.41N 90.58W
07/08/2024  M1.50 Inch       Jefferson          MO   Public

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:57 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade48 min
Jul 8, 1:28 AM CDTAreal Flood AdvisoryLSXBoone, Callaway, Cole, Moniteau3 hr
Jul 8, 2:37 AM CDTFlood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 16 more48 hr
Jul 8, 3:23 AM CDTFlash Flood WarningLSXBoone5 hr
Jul 8, 3:37 AM CDTRiver Flood WarningLSXBoone8 hr
Jul 8, 4:13 AM CDTFlash Flood WarningLSXAudrain, Boone, Callaway4 hr
Jul 8, 4:43 AM CDTFlash Flood WarningLSXLincoln, Montgomery, Warren3 hr
Jul 8, 9:58 AM CDTRiver Flood WarningLSXReynolds48 hr
Jul 8, 1:03 PM CDTAreal Flood AdvisoryLSXReynolds3 hr
Jul 8, 3:32 PM CDTSevere Thunderstorm WarningLSXSaint Charles14 min
Jul 8, 4:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis24 min
Jul 8, 4:08 PM CDTAreal Flood AdvisoryLSXFranklin, Saint Charles42 min
Jul 8, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXJefferson, Saint Louis30 min
Jul 8, 4:50 PM CDTFlash Flood WarningLSXFranklin3 hr
Jul 8, 4:57 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis48 min
Jul 8, 5:17 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis28 min
Jul 8, 5:19 PM CDTAreal Flood AdvisoryLSXJefferson, Saint Louis3 hr
Jul 8, 5:48 PM CDTAreal Flood AdvisoryLSXCrawford3 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.